Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 20, NWS Des Moines, IA

April 16, 2004Grundy County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 16, 2004, 10:28 PM CDT for Grundy County, Iowa. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 16, 2004, 10:28 PM CDT (03:28 UTC)
Expired
Apr 16, 2004, 11:00 PM CDT
In force
32 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Grundy County, IA

The radar

The Des Moines radar (KDMX), 104 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 16, 9:45 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.5 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2004-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 428 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2004-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
428 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
2694 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

088 
WUUS53 KDMX 170328
SVRDMX
IAC075-170400-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1028 PM CDT FRI APR 16 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRUNDY COUNTY IN CENTRAL IOWA

* UNTIL 1100 PM CDT

* AT 1025 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 7 MILES NORTHWEST OF WELLSBURG TO
  CONRAD...OR FROM 35 MILES WEST OF WATERLOO TO 36 MILES SOUTHWEST OF
  WATERLOO...MOVING EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE...

  NEAR CONRAD AROUND 1035 PM...
  NEAR GRUNDY CENTER MUNICIPAL AIRPORT AROUND 1040 PM...
  NEAR GRUNDY CENTER AROUND 1050 PM AND
  NEAR MORRISON AROUND 1100 PM.

HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.

VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM FRIDAY
EVENING FOR NORTHERN IOWA.

LAT...LON 4254 9300 4221 9298 4222 9280 4230 9278
          4231 9256 4255 9258

KULA

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 3:45 PM CDT, 6 hours 43 minutes earlier.

Area forecast discussion, Apr 16, 3:45 PM CDT, 6 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
345 PM CDT FRI APR 16 2004

.DISCUSSION...
FOCUS THIS EVENING WL BE THE CONVECTION ACRS NRN IA. SEE SWOMCD AND
SWODY1. TSTMS ARE STRUGGLING TO GET GOING ALG THE BNDRY FM SUX TO
RST. MOISTURE IS VRY SHALLOW...BLO H9. BUT VRY STEEP LAPSE RATES ARE
PRODUCING VERY HIGH BASED ISOLD STORMS. WL LIKELY SEE AT LEAST A SML
MCS THIS EVENING WITH DOWNBURST THREAT AS DCAPES ARE PUSING 1000.
BYD TNGT...SCENARIOS GET IFFY. SO...LOOKING FOR THE BNDRY TO MOV
BACK NWD TMR TO NR A SUX-DVN LN BY 00Z AND ANOTHER WRM DAY. PROBABLY
JUST SVRL DEG LESS THAN TDA. MORE TSTMS ARE THEN XPCD TO CROWD THE
IA/MN BDR TMR EVENING AND CONT MAINLY IN SRN MN TWDS WI WITH SOME
BLEED DOWN IN THE NRN COUNTIES PSBL. THEN FOR SUNDAY...LATE DAY
TSTMS PROBABLY OCURRING AS A BIT BTR(DEEPER) MOISTURE ARRIVES IN THE
SUSTAINED SLY FLOW. CDFNT SWINGING THRU SUN EVENING FOR CONVECTIVE
THREAT. DECENT WX BY MIDDAY MON AS UPR SYS SWINGS THRU AND CDFNT
PUSHES S. DECENT TUE...COOLER WITH RETURN FLOW ACTING ON THE BNDRY
IN KS/MO. INCRG PCPN THREAT TUE NGT/WED...WITH PROBABLY A BREAK LATE
WED INTO THUR. DO NOT FEEL CONFIDENT ABT THIS BREAK...HENCE CONTG
THE SML POPS. THE DGEX HAS LATE THUR INTO FRI OF NXT WEEK WET.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MYERS
Hazardous weather outlook, Apr 16, 3:25 PM CDT, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
325 PM CDT FRI APR 16 2004

IAZ004>007-015>017-023>028-033>039-044>050-057>062-171100-
AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CERRO GORDO-
CRAWFORD-DALLAS-EMMET-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-
HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-MARSHALL-PALO ALTO-POCAHONTAS-
POLK-POWESHIEK-SAC-STORY-TAMA-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
325 PM CDT FRI APR 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING OVER NORTH
CENTRAL IOWA. MOST OF THESE STORMS SHOULD BE CONFINED TO AREAS
ALONG AND NORTH OF HIGHWAY 20. ANY STORMS THAT DEVELOP SHOULD MOVE
EAST OF MASON CITY AND WATERLOO BETWEEN MIDNIGHT AND 3 AM. THE
STORMS TONIGHT MAY PRODUCE SOME ISOLATED WIND GUSTS OF 60 MPH OR
MORE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A FRONTAL BOUNDARY WILL SAG SOUTH TO ALONG THE SOUTHERN IOWA BY
MIDDAY SATURDAY. DURING THE LATE AFTERNOON AND EVENING THE FRONT
WILL LIFT BACK NORTH AS A WARM FRONT. THERE STILL IS SOME
UNCERTAINTY AS TO HOW MUCH LOW LEVEL MOISTURE AND INSTABILITY WILL
BE PRESENT OVER THE AREA LATE SATURDAY AFTERNOON. AT THIS TIME IT
APPEARS ENOUGH INSTABILITY WILL BE PRESENT TO ALLOW THUNDERSTORMS TO
DEVELOP LATE SATURDAY EVENING INTO SUNDAY MORNING ALONG AND NORTH OF
THE WARM FRONT. WIND PROFILES WILL BE SUCH THAT SUPERCELL
THUNDERSTORMS MAY DEVELOP AND PERSIST THROUGH THE LATE EVENING AND
VERY EARLY MORNING HOURS.  IF ENOUGH LOW LEVEL MOISTURE IS
PRESENT...A SHORT DURATION TIME PERIOD FOR ISOLATED TORNADOES MAY
OCCUR IN THE MID TO LATE SATURDAY EVENING PERIOD.  AT THIS TIME IT
APPEARS THUNDERSTORMS WOULD NOT DEVELOP UNTIL AFTER 8 OR 9 PM
SATURDAY EVENING. THE BEST AREA FOR INITIAL DEVELOPMENT WOULD BE
BETWEEN INTERSTATE 80 AND HIGHWAY 30. THE AREA OF STORMS IS EXPECTED
TO FORM INTO A LARGER COMPLEX OF HEAVY RAIN AND THUNDERSTORMS AS IT
MOVES INTO NORTHEAST IOWA OVERNIGHT SATURDAY. BY MIDNIGHT INTO
SUNDAY MORNING THE MAIN THREAT FROM THE STORMS WILL BE LARGE HAIL
AND 60 TO 70 MPH WINDS...ALONG WITH HEAVY RAINFALL. IF LOW LEVEL
MOISTURE AMOUNTS REMAIN LOW ENOUGH SATURDAY AFTERNOON...THE TORNADO
THREAT WILL DIMINISH. ADDITIONAL THUNDERSTORMS ARE EXPECTED ACROSS
CENTRAL IOWA SUNDAY NIGHT. THE MAIN THREAT FROM THESE STORMS WILL BE
STRONG DAMAGING WINDS WITH LARGE HAIL BEING A SECONDARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SATURDAY EVENING THROUGH 3 AM
SUNDAY AND THEN AGAIN SUNDAY EVENING AND NIGHT. COUNTY EMERGENCY
MANAGEMENT SHOULD PAY PARTICULAR ATTENTION TO UPDATED FORECASTS
THROUGH SATURDAY MORNING.

IAZ070>075-081>086-092>097-171100-
ADAIR-ADAMS-APPANOOSE-CASS-CLARKE-DAVIS-DECATUR-LUCAS-MADISON-
MAHASKA-MARION-MONROE-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
325 PM CDT FRI APR 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL IOWA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A FRONTAL BOUNDARY WILL SAG SOUTH TO ALONG THE SOUTHERN IOWA BY
MIDDAY SATURDAY. DURING THE LATE AFTERNOON AND EVENING THE FRONT
WILL LIFT BACK NORTH AS A WARM FRONT. THERE STILL IS SOME
UNCERTAINTY AS TO HOW MUCH LOW LEVEL MOISTURE AND INSTABILITY WILL
BE PRESENT OVER THE AREA LATE SATURDAY AFTERNOON. AT THIS TIME IT
APPEARS ENOUGH INSTABILITY WILL BE PRESENT TO ALLOW THUNDERSTORMS TO
DEVELOP LATE SATURDAY EVENING INTO SUNDAY MORNING ALONG AND NORTH OF
THE WARM FRONT. WIND PROFILES WILL BE SUCH THAT SUPERCELL
THUNDERSTORMS MAY DEVELOP AND PERSIST THROUGH THE LATE EVENING AND
VERY EARLY MORNING HOURS.  IF ENOUGH LOW LEVEL MOISTURE IS
PRESENT...A SHORT DURATION TIME PERIOD FOR ISOLATED TORNADOES MAY
OCCUR IN THE MID TO LATE SATURDAY EVENING PERIOD.  AT THIS TIME IT
APPEARS THUNDERSTORMS WOULD NOT DEVELOP UNTIL AFTER 8 OR 9 PM
SATURDAY EVENING. THE BEST AREA FOR INITIAL DEVELOPMENT WOULD BE
BETWEEN INTERSTATE 80 AND HIGHWAY 30. THE AREA OF STORMS IS EXPECTED
TO FORM INTO A LARGER COMPLEX OF HEAVY RAIN AND THUNDERSTORMS AS IT
MOVES INTO NORTHEAST IOWA OVERNIGHT SATURDAY. BY MIDNIGHT INTO
SUNDAY MORNING THE MAIN THREAT FROM THE STORMS WILL BE LARGE HAIL
AND 60 TO 70 MPH WINDS...ALONG WITH HEAVY RAINFALL. IF LOW LEVEL
MOISTURE AMOUNTS REMAIN LOW ENOUGH SATURDAY AFTERNOON...THE TORNADO
THREAT WILL DIMINISH. ADDITIONAL THUNDERSTORMS ARE EXPECTED ACROSS
CENTRAL IOWA SUNDAY NIGHT. THE MAIN THREAT FROM THESE STORMS WILL BE
STRONG DAMAGING WINDS WITH LARGE HAIL BEING A SECONDARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SATURDAY EVENING THROUGH 3 AM
SUNDAY AND THEN AGAIN SUNDAY EVENING AND NIGHT. COUNTY EMERGENCY
MANAGEMENT SHOULD PAY PARTICULAR ATTENTION TO UPDATED FORECASTS
THROUGH SATURDAY MORNING.

In the hours before

Local storm report, Apr 16, 10:06 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1006 PM CDT FRI APR 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0950 PM     TSTM WND DMG     1 W KELLEY              41.95N 93.68W
04/16/2004                   STORY              IA   EMERGENCY MNGR

            GRAIN BIN BLOWN OVER.

&&

ST
Local storm report, Apr 16, 10:07 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1007 PM CDT FRI APR 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1005 PM     HAIL             YALE                    41.78N 94.36W
04/16/2004  1.00 INCH        GUTHRIE            IA   TRAINED SPOTTER

&&

ST
Local storm report, Apr 16, 10:18 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1018 PM CDT FRI APR 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1015 PM     HAIL             ALTOONA                 41.65N 93.48W
04/16/2004  0.88 INCH        POLK               IA   TRAINED SPOTTER

&&

JOHNSON
Local storm report, Apr 16, 10:23 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1023 PM CDT FRI APR 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1010 PM     HAIL             BONDURANT               41.69N 93.46W
04/16/2004  0.88 INCH        POLK               IA   CO-OP OBSERVER

&&

SMALL
Local storm report, Apr 16, 10:27 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1027 PM CDT FRI APR 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1022 PM     HAIL             PANORA                  41.69N 94.36W
04/16/2004  1.00 INCH        GUTHRIE            IA   BROADCAST MEDIA

            KCCI REPORT.

&&

ST
Local storm report, Apr 16, 10:28 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1028 PM CDT FRI APR 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1025 PM     HAIL             STEAMBOAT ROCK          42.41N 93.07W
04/16/2004  0.88 INCH        HARDIN             IA   TRAINED SPOTTER

&&

JOHNSON

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 7:06 PM CDTSevere Thunderstorm WarningDMXCarroll39 min
Apr 16, 7:40 PM CDTSevere Thunderstorm WarningDMXCalhoun, Greene50 min
Apr 16, 7:50 PM CDTSevere Thunderstorm WarningDMXCrawford40 min
Apr 16, 8:46 PM CDTSevere Thunderstorm WarningDMXBoone44 min
Apr 16, 8:54 PM CDTSevere Thunderstorm WarningDMXWright36 min
Apr 16, 9:04 PM CDTSevere Thunderstorm WarningDMXAudubon, Guthrie41 min
Apr 16, 9:24 PM CDTSevere Thunderstorm WarningDMXStory51 min
Apr 16, 9:45 PM CDTSevere Thunderstorm WarningDMXGuthrie45 min
Apr 16, 10:09 PM CDTSevere Thunderstorm WarningDMXDallas51 min
Apr 16, 10:18 PM CDTSevere Thunderstorm WarningDMXJasper, Polk27 min
Apr 16, 10:31 PM CDTSevere Thunderstorm WarningDMXGuthrie14 min
Apr 16, 10:45 PM CDTSevere Thunderstorm WarningDMXPoweshiek45 min
Apr 16, 10:58 PM CDTSevere Thunderstorm WarningDMXDallas47 min
Apr 16, 11:04 PM CDTSevere Thunderstorm WarningDMXPolk56 min
Apr 16, 11:59 PM CDTSevere Thunderstorm WarningDMXPolk46 min
Apr 17, 12:09 AM CDTSevere Thunderstorm WarningDMXJasper51 min
Apr 17, 12:40 AM CDTSevere Thunderstorm WarningDMXPoweshiek50 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.